Alert archive / Hawaii / Wind Advisories in 2020
Wind Advisory 22, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 26, 2020, 1:50 PM HST for 4 counties in Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2020, 1:50 PM HST (23:50 UTC)
- Expired
- Dec 27, 2020, 2:09 AM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 11.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 127 kt
- 0-1 km storm-relative helicity
- 753 m²/s²
- 0-3 km storm-relative helicity
- 815 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 19.3
The text
As transmitted.
411 WWHW70 PHFO 262350 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 150 PM HST Sat Dec 26 2020 ...WIND ADVISORY IN EFFECT TO 6 AM HST SUNDAY FOR PORTIONS OF KAUAI OAHU MAUI MOLOKAI AND KAHOOLAWE... .A surge of trade winds are expected this afternoon through this evening and will be capable of producing localized gusts of over 50 mph. Winds are expected to decrease late tonight into Sunday morning, but will remain breezy. HIZ002>013-016>020-271300- /O.NEW.PHFO.WI.Y.0022.201226T2350Z-201227T1600Z/ Kauai Windward-Kauai Leeward-Kauai Mountains-Oahu South Shore- Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Central Oahu- Waianae Mountains-Molokai Windward-Molokai Leeward-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, and Hana 150 PM HST Sat Dec 26 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY... * WHAT...East winds 20 to 35 mph with localized gusts over 50 mph. * WHERE...Portions of Kahoolawe, Kauai, Maui, Molokai and Oahu. * WHEN...Until 6 AM HST Sunday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$ Kino
2 follow-up statements
932 WWHW70 PHFO 270110 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 310 PM HST Sat Dec 26 2020 ...WIND ADVISORY IN EFFECT TO 6 AM HST SUNDAY FOR PORTIONS OF KAUAI OAHU MAUI MOLOKAI LANAI KAHOOLAWE AND THE BIG ISLAND... .A surge of trade winds are expected to continue through this evening and will be capable of producing localized gusts of 50 mph. Winds are expected to decrease late tonight into Sunday morning, but will remain breezy. HIZ014-015-025-026-271415- /O.EXA.PHFO.WI.Y.0022.000000T0000Z-201227T1600Z/ Lanai Makai-Lanai Mauka-Big Island North and East-Kohala- Including the cities of Manele, Lanai City, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 310 PM HST Sat Dec 26 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY... * WHAT...Northeast winds 15 to 35 mph with localized gusts of 50 mph. * WHERE...Portions of Lanai and the Big Island Hawaii. * WHEN...Until 6 AM HST Sunday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$ HIZ002>013-016>020-271415- /O.CON.PHFO.WI.Y.0022.000000T0000Z-201227T1600Z/ Kauai Windward-Kauai Leeward-Kauai Mountains-Oahu South Shore- Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Central Oahu- Waianae Mountains-Molokai Windward-Molokai Leeward-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, and Hana 310 PM HST Sat Dec 26 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY... * WHAT...East winds 20 to 35 mph with localized gusts of 50 mph. * WHERE...Portions of Kahoolawe, Kauai, Maui, Molokai and Oahu Hawaii. * WHEN...Until 6 AM HST Sunday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$
120 WWHW70 PHFO 271209 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 209 AM HST Sun Dec 27 2020 HIZ002>020-025-026-271315- /O.CAN.PHFO.WI.Y.0022.000000T0000Z-201227T1600Z/ Kauai Windward-Kauai Leeward-Kauai Mountains-Oahu South Shore- Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Central Oahu- Waianae Mountains-Molokai Windward-Molokai Leeward-Lanai Makai- Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Big Island North and East- Kohala- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 209 AM HST Sun Dec 27 2020 ...WIND ADVISORY IS CANCELLED... Strong gusty trade winds will weaken and veer towards the east southeast direction through the morning hours. Therefore the Wind Advisory has been cancelled. $$ RCB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 26, 9:58 AM HST, 3 hours 52 minutes earlier.
Area forecast discussion, Dec 26, 9:58 AM HST, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 958 AM HST Sat Dec 26 2020 .SYNOPSIS... A stationary front will linger near the islands for one more day today with drier conditions expected statewide Sunday through Wednesday. The current breezy trades will ease and shift around to the east-southeast Sunday night through the middle of next week, with some VOG possibly lifting northward into the smaller islands, most likely Tuesday and Wednesday. Trade winds should return Thursday and become breezy on New Years Day. && .DISCUSSION... A stationary front, over the islands continues to produce clouds and showers over the western half of the state this morning. For rest of the day today, this trend will continue with frequent showers over parts of Kauai and Oahu. These showers will generally trend down this evening as some drier air moves in. Trade winds will also ramp up this evening and could become strong and gusty for a few hours. Over the eastern half of the state, showers will be on the increase later today over Maui County, and this evening into tonight for the Big Island as moisture increases. An upper level low dropping south, could produce some brief downpours over a few areas on windward Big Island tonight. By Sunday, the front should be dissipated and we should see much drier weather return across the state. The one exception could be the Kona slopes of the Big Island, where lingering moisture and instability will be capable of producing some brief downpours during the afternoon. Otherwise, we should see moderate to locally breezy trades with a few isolated showers. For the first half of next week, a front passing well north of the state will cause the trade winds to weaken and gradually veer toward the southeast. With the winds veering toward the southeast, we could potentially see some VOG light northward toward the smaller islands around Tuesday or Wednesday. The weather for the most part will be mostly dry, with a few isolated windward and mountain showers. && .AVIATION... A weakening stationary front continues to produce widespread MVFR and localized IFR conditions in clouds and SHRA over Kauai, Oahu, and Molokai this morning, and an upper level trough passing overhead is triggering thunderstorms just 50 miles to the northeast of the Molokai along the front. AIRMET Sierra for mountain obscuration remains in effect for these islands and will likely stay in place through the day as the front moves little. A drier trade wind flow will produce isolated MVFR conditions on windward portions of Maui and the Big Island today. Tonight, the upper trough will leave behind a compact upper low that will drift just east of the Big Island. Expect shower activity along the front to diminish, though MVFR conditions will likely persist along windward slopes from Molokai to Kauai. A small area of moisture in the trade wind flow will graze the Big Island overnight, increasing chances for MVFR conditions on windward slopes. Trade winds are increasing, especially along and north of the front, as high pressure passes north of the islands. Stronger winds will produce tempo moderate low level turbulence over and south through west of mountain ranges, and AIRMET Tango has been posted. The passing upper level disturbance will also produce tempo moderate turbulence aloft between FL250-350 across most islands today, then move near the Big Island tonight. && .MARINE... An eastward tracking high far north of the area will produce fresh to locally strong trade winds this weekend. As a result, a Small Craft Advisory (SCA) is posted for all coastal waters through tonight. Choppy surf along east facing shores may approach High Surf Advisory levels tonight into Sunday morning, before tapering off early next week. The current northwest swell continues to trend downward, with a small, reinforcement from the same direction expected late Sunday. This will be followed by a more significant, advisory-level northwest swell Monday night. A larger northwest swell is forecast to arrive on Tuesday and peak on Tuesday night or early Wednesday. Surf from this larger swell should produce warning level surf along most north and west facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 AM HST Sunday for all Hawaiian waters- && DISCUSSION...Kino AVIATION...Wroe MARINE...Foster
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 1:50 PM HST | Gale Warning | HFO | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.